Discussions that mention atenolol

Heart Disorders board


I'm surprised your doctor put you on Atenolol for anxiety rather than an antianxiety medication. I do think that as long as you have your doctor monitoring you while you're on this medication you should be fine. Maybe ask the doctor if you can take half the dose you are currently taking to see if that's enough to take care of the increased heart rate.
Michael, I would make the assumption that you have tried or are on something to calm your anxiety down. If not that i would say go back to your doctor and ask for something to calm it down before taking atenolol. IE you have to treat the root of the problem first, which in your case sounds like anxiety. If you are on something, then fear less, atenolol has been around for quite a long time and while yes, there are side affects of every drug out there, rest a sure that atenolol if highly used and wouldnt be if there were that many deaths from it. It is a risk you are going to have to think about, as taking any medication for your heart is a serious thing. However, you have to weigh both the risks and benefits for you and your health.
Hi, I was just prescribed Atenolol 25mg once a day also. I have a chronic anxiety disorder and take a small dose of Xanax,a benzodiazepine. I have been struggling with blood pressure and heart rate spikes due to anxiety for 30 years. I have terrible white coat syndrome and sometimes it borders on a phobia of having my blood pressure taken. I can't say for sure whether all my BP problems are anxiety driven since I am older now and have a familial history of heart disease including HBP.

Since I started the Xanax I was doing quite well and my BP readings at home (without any BP meds) was great. I exercise and watch my diet. Unfortunately the anxiety has reared its ugly head again and my BP and heartrate are going higher than ever before even with increased doses of my antianxiety medication. I have not tried an antidepresssant but may have to consider it. These exacerbations are getting worse as I get older as my body is not as flexable as it was when I was younger.

Anyways, I also have an occasional heartbeat irregularity due to MVP. My BP is starting to stay higher now and I have finally given in and decided to try Atenolol. I worry about the side effects too but then I am not ignorant of the fact that most meds have them. I understand the need to taper when getting off certain meds. I asked my doctor about Toprol but he said his patients report to much of a "brain fog" with it.

Michael you mentioned that you have seen an improvement in your heartrate. Is that when you are very anxious too?

I keep wondering if the fact that I will be taking a med that lowers my BP and HR will be enugh to keep it down when I am very anxious....sort of like a psychological crutch. Sometimes just the feeling of my heart beating rapidly after an aerobic walk can put me on the verge of an anxiety attack. I'd appreciate any comments. Thanks.